MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS COMMANDER DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600LDS23A
Health Effect - Clinical Codes Calcium Deposits/Calcification (1758); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/22/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device return is in progress.A supplemental report will be completed upon evaluation completion.
 
Event or Problem Description
Edwards received notification from a territory manager, that a balloon ruptured occurred during valve deployment.As reported, the access was via the transfemoral approach.The aortic valve was only mildly calcified but there was a ring of calcium noted in the sinotubular junction (stj).The balloon ruptured during valve deployment without consequence to the patient.The balloon was recovered through the sheath without incident.The transcatheter valve appeared fully deployed angiographically.There was no paravalvular leak and the gradient was low so it was decided not to post dilate.There was no harm to the patient.Per follow-up it was noted that, the balloon was fully or near as a second inflation was not needed.A bav was not used.1cc was added as the patient was at the upper end of the 23 range on their measurements.The surgeon thought it burst much earlier as there was virtually no resistance.It was though that this was likely due to the mild calcification in the cusps.A linear tear the full length of the balloon was found.The device is not available for return and no pictures are available.
 
Additional Manufacturer Narrative
The device was not returned for evaluation, therefore a no product return engineering evaluation was performed.During the manufacturing process, the device was visually inspected and tested several times.All the inspections are conducted on 100% of units, except in the case of product verification (pv) testing, where the tested units are chosen on a sampling basis.All tested sample units for this lot passed pv testing.These inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported complaint.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.Per the patients 3mensio imagery was provided for review and revealed the following: calcification present in the annulus.The complaint for balloon burst was unable to be confirmed as neither imagery nor the device was returned for evaluation.Additionally, since the device was not returned, engineering was unable to perform any visual, functional, or dimensional analysis, and therefore no manufacturing non-conformances were able to be identified.A review of lot history, device history records and manufacturing non-conformance did not indicate a potential manufacturing nonconformance which could have contributed to the event.A review of the ifu and training manuals revealed no deficiencies.As reported, the balloon was fully or near as a second inflation and 2 seconds was not needed.A bav as not used.1cc was added as the patient was at the upper end of the 23 range on their measurements.It was also noted that the aortic valve was mildly calcified but there was a ring of calcium noted in the sinotubular junction.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.Moreover, the prescribed nominal inflation volume is provided in the (ifu section).It is likely that the balloon burst once the balloon past the target fill volume.It is possible that these two factors combinedly contributed to the event.However, a definitive root cause is unable to be determined.Since no labeling or ifu/training manual deficiencies were identified, no corrective and preventative actions nor product risk assessment is required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
EDWARDS COMMANDER DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key11682824
Report Number2015691-2021-02541
Device Sequence Number19875672
Product Code NPT
UDI-Device Identifier00690103193947
UDI-Public(01)00690103193947(17)221209(10)63566164
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/09/2022
Device Model Number9600LDS23A
Device Catalogue Number9600LDS23A
Device Lot Number63566164
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/22/2021
Supplement Date Received by Manufacturer05/21/2021
Initial Report FDA Received Date04/16/2021
Supplement Report FDA Received Date05/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1